Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 83, NWS Paducah, KY

July 22, 2020Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 22, 2020, 2:59 PM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 2:59 PM CDT (19:59 UTC)
Expired
Jul 22, 2020, 6:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WGUS53 KPAH 221959
FFWPAH
ILC077-MOC017-031-157-222300-
/O.NEW.KPAH.FF.W.0083.200722T1959Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
259 PM CDT Wed Jul 22 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Jackson County in southern Illinois...
  Northeastern Bollinger County in southeastern Missouri...
  Southeastern Perry County in southeastern Missouri...
  Northwestern Cape Girardeau County in southeastern Missouri...

* Until 600 PM CDT.

* At 257 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Additional thunderstorms producing very heavy rain 
  are moving into the area. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Carbondale, Murphysboro, De Soto, Elkville, Hurst, Grand Tower,
  Altenburg, Patton, Alliance, Daisy, Cedar Lake Area, Makanda,
  Dowell, Vergennes, Frohna, Oak Ridge, Gorham, Sedgewickville,
  Pocahontas and Longtown.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3795 8915 3760 8915 3760 8945 3756 8947
      3758 8951 3757 8952 3753 8951 3740 9014
      3756 9014 3770 8976 3795 8937

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
731 
WGUS73 KPAH 222135
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
435 PM CDT Wed Jul 22 2020

ILC077-MOC017-031-157-222300-
/O.CON.KPAH.FF.W.0083.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-Bollinger MO-Perry MO-Cape Girardeau MO-
435 PM CDT Wed Jul 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
JACKSON...NORTHEASTERN BOLLINGER...SOUTHEASTERN PERRY AND
NORTHWESTERN CAPE GIRARDEAU COUNTIES...

At 434 PM CDT, Doppler radar indicated up to two inches of rain have 
already fallen over the last couple of hours. The heaviest rain has 
moved out of the warned area, but it will take time for any 
lingering flooding to recede. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Carbondale, Murphysboro, De Soto, Elkville, Hurst, Grand Tower,
Altenburg, Patton, Alliance, Daisy, Cedar Lake Area, Makanda, Dowell,
Vergennes, Frohna, Oak Ridge, Gorham, Sedgewickville, Pocahontas and
Longtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3795 8915 3760 8915 3760 8945 3756 8947
      3758 8951 3757 8952 3753 8951 3740 9014
      3756 9014 3770 8976 3795 8937

FLASH FLOOD...RADAR INDICATED

$$

DWS
497 
WGUS73 KPAH 222252
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
552 PM CDT Wed Jul 22 2020

ILC077-MOC017-031-157-222302-
/O.EXP.KPAH.FF.W.0083.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-Bollinger MO-Perry MO-Cape Girardeau MO-
552 PM CDT Wed Jul 22 2020

...THE FLASH FLOOD WARNING FOR JACKSON...NORTHEASTERN BOLLINGER...
SOUTHEASTERN PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES WILL
EXPIRE AT 600 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3795 8915 3760 8915 3760 8945 3756 8947
      3758 8951 3757 8952 3753 8951 3740 9014
      3756 9014 3770 8976 3795 8937

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:41 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 22, 2:41 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
241 PM CDT Wed Jul 22 2020

.SHORT TERM...(Tonight through Friday Night)
ISSUED AT 241 PM CDT WED JUL 22 2020

The main concern for this period remains thunderstorm chances and
targeting area of greatest likelihood. The advertised upper flow
pattern change and associated 500mb short waves progressing SE/E
across the FA, are key in determining thunderstorm chances. The
short wave supporting this afternoon's convection pushes east of
the FA this evening with another passing across the FA
Thursday/Thursday evening.

At the surface, a cold front pushes south toward the FA reaching
central IL by Thursday morning and into the NE part of the FA
Thursday afternoon. Even though the front will have minimal
impact on airmass changes, it will provide some low level
convergence/focus for thunderstorm development Thursday afternoon.
MOS POP values have trended downward for Thursday with
considerable model discrepancy in placement/generation of
convective precipitation. Will trim POPs some Thursday from the
high likely values previously in some areas. The best chance
should be in the eastern part of the FA.

Afternoon thunderstorm chances will still exist Friday but will be
less as the 500mb ridge builds eastward from the central plains.

Convective cloud development and thunderstorm coverage should help
keep max temps down enough Thursday to prevent heat indices from
topping 100.

Long Term (Saturday through Wednesday)
Issued at 241 PM CDT Wed Jul 22 2020

The long term period starts with upper level ridging building
across the central U.S. This should act to suppress the overall
coverage of convection over the weekend. Given the airmass in
place, will likely still have some isolated activity during the
afternoon hours though.

By Monday night into Tuesday, upper level troughing is forecast to
set up shop over the Great Lakes region. This will force the ridge
further southwestward and lead to northwest flow developing over our
region. The end result will be an increased potential for
convection, some of which may linger into the overnight hours.

Temperatures in the low 90s Saturday through Monday combined with
high humidity levels will produce heat index readings around 100,
and locally up to 105 possibly. With an increase in convection,
cloud cover, and lower upper level heights, temperatures are
expected to lower some by Tuesday into Wednesday. There is model
disagreement on whether a cold front will make it all the way
through our area by next Wednesday. If it actually happens, we may
finally see a break from the 70+ dewpoints.
&&

.AVIATION...
Issued at 241 PM CDT Wed Jul 22 2020

Thunderstorms will continue to move over or nearby TAF sites
through early evening. KCGI, KEVV and KOWB will likely have the
greatest chance for impact. Outside of thunderstorms, VFR
conditions will prevail with winds SW/W 5-10 knots decreasing to
below 5 knots tonight. Thunderstorm redevelopment could impact
KPAH, KOWB and KEVV by late Thursday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RLS
LONG TERM...SP
AVIATION...RLS
Hazardous weather outlook, Jul 22, 11:47 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1147 AM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231700-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1147 AM CDT Wed Jul 22 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms. Damaging winds
are possible with stronger storms. However, lightning and locally
heavy rains are the main hazards with any storms.

Heat indices will peak in the upper 90s to near 105 this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance of thunderstorms with lightning and
locally heavy rainfall as the main hazards.

Heat will build up Saturday through Monday with afternoon heat
indices reaching 100-105 in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
spotters should make reports if reportable hazards develop.

Shanklin

In the hours before

Special weather statement, Jul 22, 11:31 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1131 AM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1131 AM CDT Wed Jul 22 2020

...Heat Indices around 100 to 105 This Afternoon...

High temperatures around 90 combined with high humidity levels
will create heat indices from the upper 90s to around 105 this
afternoon.

Take extra precautions when outdoors this afternoon. Drink plenty
of fluids, stay in an air-conditioned room, stay out of the sun,
and check up on relatives and neighbors. When possible, reschedule
outdoor work and other activities to cooler times of the day.
Young children and pets should never be left unattended in
vehicles.
Special weather statement, Jul 22, 12:36 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT Wed Jul 22 2020

KYZ011-012-221800-
Lyon KY-Trigg KY-
1236 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIGG AND SOUTHERN
LYON COUNTIES UNTIL 100 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Land Between The Lakes Area, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cadiz, Land Between The Lakes Area and Rockcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3679 8811 3696 8818 3704 8795 3688 8781
TIME...MOT...LOC 1736Z 252DEG 14KT 3690 8806

DWS
Special weather statement, Jul 22, 1:11 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
111 PM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
111 PM CDT Wed Jul 22 2020

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON...

At 1 PM, thunderstorm activity continued to increase in coverage
across southeast Missouri, southern Illinois, and western
Kentucky. Scattered thunderstorms will eventually spread northeast
to cover much of region by late this afternoon.

The stronger thunderstorms could produce wind gusts up to 50 mph,
small hail, and localized flash flooding. All thunderstorms will
be capable of producing frequent lightning strikes. People
outdoors should pay close attention for changing weather
conditions and seek shelter indoors if skies turn threatening.

Outside of thunderstorms, heat index values of 100 to 105 degrees
are expected. Stay hydrated and take frequent breaks in the shade
if working outdoors.

Snyder
Special weather statement, Jul 22, 2:37 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 22 2020

KYZ021-022-222000-
Muhlenberg KY-Todd KY-
237 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHERN TODD COUNTIES UNTIL 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Weir, or 11 miles north of Elkton, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dunmor, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8689 3711 8691 3709 8689 3708 8694
      3707 8695 3707 8698 3706 8705 3691 8706
      3689 8726 3695 8728 3705 8726 3716 8693
      3714 8693 3713 8691 3713 8690
TIME...MOT...LOC 1937Z 253DEG 24KT 3697 8719

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:00 PM CDTAreal Flood AdvisoryPAHCarter, Wayne2 hr
Jul 22, 2:26 PM CDTAreal Flood AdvisoryPAHPerry37 min
Jul 22, 3:30 PM CDTFlash Flood WarningPAHCarter3 hr
Jul 22, 5:51 PM CDTAreal Flood AdvisoryPAHButler, Ripley114 min
Jul 22, 6:01 PM CDTFlash Flood WarningPAHRipley2 hr
Jul 21, 8:50 PM CDTSpecial Weather StatementPAHEdwards, Wayne40 min
Jul 22, 3:59 PM CDTAreal Flood AdvisoryPAHWabash2 hr
Jul 22, 5:03 PM CDTAreal Flood AdvisoryPAHGallatin117 min

Nearby

Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.